Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 75, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 15, 2012, 4:44 PM EDT for Johnston County, Wayne County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2012, 4:44 PM EDT (20:44 UTC)
- Expired
- May 15, 2012, 5:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Johnston County, NC, Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 41 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 5:09 PM EDT | HAIL 1 | 4 Ssw Princeton, NC | QUARTER SIZE HAIL REPORTED AT KORNEGAY FARM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:13 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1713 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
024
WUUS52 KRAH 152044
SVRRAH
NCC101-191-152130-
/O.NEW.KRAH.SV.W.0075.120515T2044Z-120515T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
444 PM EDT TUE MAY 15 2012
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
NORTHWESTERN WAYNE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 530 PM EDT
* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES NORTHWEST OF GRANTHAM...OR 11 MILES
SOUTH OF SMITHFIELD...MOVING NORTH AT 5 MPH. QUARTER SIZED HAIL AND
WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SMITHFIELD...PINE LEVEL...
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 90 AND 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A VEHICLE OR A NEARBY
BUILDING. AS A LAST RESORT...LIE DOWN IN A LOW LYING AREA AND COVER
YOUR HEAD WITH YOUR HANDS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3526 7814 3527 7829 3529 7831 3527 7835
3528 7845 3561 7837 3558 7799
TIME...MOT...LOC 2044Z 182DEG 6KT 3536 7830
$$
ELLIS3 follow-up statements
635
WWUS52 KRAH 152104
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
504 PM EDT TUE MAY 15 2012
NCC101-191-152130-
/O.CON.KRAH.SV.W.0075.000000T0000Z-120515T2130Z/
JOHNSTON NC-WAYNE NC-
504 PM EDT TUE MAY 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN WAYNE AND SOUTHEASTERN JOHNSTON COUNTIES...
AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF GRANTHAM...OR 11 MILES SOUTHEAST OF SMITHFIELD...MOVING
NORTH AT 10 MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
HEAVY RAINFALL.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... SELMA...PRINCETON...
PINE LEVEL...MICRO AND NAHUNTA.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 90 AND 106.
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL FLOOD LOW LYING
AREAS SUCH AS DITCHES...UNDERPASSES AND OTHER AREAS OF POOR DRAINAGE.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD
ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3526 7814 3527 7829 3529 7831 3530 7834
3532 7843 3561 7837 3558 7799
TIME...MOT...LOC 2104Z 189DEG 8KT 3539 7822
$$
ELLIS773
WWUS52 KRAH 152115
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
515 PM EDT TUE MAY 15 2012
NCC101-191-152130-
/O.CON.KRAH.SV.W.0075.000000T0000Z-120515T2130Z/
JOHNSTON NC-WAYNE NC-
515 PM EDT TUE MAY 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN WAYNE AND CENTRAL JOHNSTON COUNTIES...
AT 509 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM. THIS
STORM WAS LOCATED NEAR PRINCETON...OR 10 MILES SOUTHEAST OF
SMITHFIELD...MOVING NORTH AT 10 MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
HEAVY RAINFALL.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... SELMA...PINE LEVEL...
MICRO AND NAHUNTA.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 90 AND 106.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL FLOOD LOW LYING
AREAS SUCH AS DITCHES...UNDERPASSES AND OTHER AREAS OF POOR DRAINAGE.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD
ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3532 7811 3531 7825 3532 7830 3535 7842
3561 7837 3558 7799
TIME...MOT...LOC 2114Z 201DEG 8KT 3542 7820
$$
ELLIS170
WWUS52 KRAH 152122
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
522 PM EDT TUE MAY 15 2012
NCC101-191-152132-
/O.EXP.KRAH.SV.W.0075.000000T0000Z-120515T2130Z/
JOHNSTON NC-WAYNE NC-
522 PM EDT TUE MAY 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAYNE AND CENTRAL
JOHNSTON COUNTIES EXPIRES AT 530 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING
WILL BE ALLOWED TO EXPIRE.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
WHILE THE IMMEDIATE SEVERE WEATHER THREAT HAS DISSIPATED...ADDITIONAL
SEVERE WEATHER IS POSSIBLE DURING THE NEXT FEW HOURS. BE PREPARED TO
MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE SHELTER IF A WARNING IS
ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3532 7811 3531 7825 3532 7830 3535 7842
3561 7837 3558 7799
TIME...MOT...LOC 2122Z 201DEG 8KT 3544 7819
$$
ELLISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:52 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 15, 2:52 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 252 PM EDT TUE MAY 15 2012 .SYNOPSIS... AN UPPER LEVEL TROUGH AND ASSOCIATED SURFACE LOW PRESSURE SYSTEM WILL SLOWLY PROGRESS EAST OVER THE REGION THROUGH WEDNESDAY... REACHING THE CAROLINA COAST WEDNESDAY NIGHT. HIGH PRESSURE WILL BUILD IN FROM THE NORTH FOR THURSDAY INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 220 PM TUESDAY... TONIGHT...EXPECT TWO AREAS OF CONVECTION TO AFFECT CENTRAL NC. THE FIRST WILL OCCUR OVER THE SANDHILLS AND COASTAL PLAIN WHERE AN INSTABILITY AXIS OF A SLIGHT TO MODERATE INTENSITY EXIST. AS AIR MASS CONTINUES TO DESTABILIZE...AND OUTFLOW/SEABREEZE MIGRATE INWARD..EXPECT ADDITIONAL CONVECTIVE ACTIVITY TO DEVELOP ALONG THE I-95 CORRIDOR SHORTLY. EFFECTIVE BULK SHEAR NEAR 30KTS SUGGEST ORGANIZED MULTI-CELLULAR STORMS PROBABLE. EARLIER TODAY...WAS NOT TOO CONCERN ABOUT THE POTENTIAL FOR LARGE HAIL. HOWEVER...CONSIDERING SBCAPE VALUES NEAR 3000 J/KG AND CAPE IN THE MINUS 10-MINUS 30 LAYER NEAR 600 J/KG...SUSTAINED UPDRAFTS CAPABLE OF PRODUCING LARGE HAIL BECOMING INCREASINGLY PROBABLE. STILL EXPECT TO SEE A DAMAGING WIND THREAT FOR THE STRONGER CELLS AS WELL. TO THE WEST...ANOTHER AREA OF CONVECTION WILL LIKELY SLIDE OFF THE BLUE RIDGE AND FOOTHILLS AND AFFECT THE WESTERN AND SOUTHERN PIEDMONT BY LATE AFTERNOON THROUGH EARLY EVENING. HERE TOO BULK SHEAR SUPPORT OF MULTICELLULAR ORGANIZATION SUGGESTING DAMAGING WIND THREAT THOUGH HAIL THREAT APPEARS LESS HERE THAN IN THE SE. OF IMMEDIATE CONCERN IS THE POTENTIAL FOR FLASH FLOODING. DEEP SW FLOW PERSIST WHICH WILL LEAD TO SHOWERS/STORMS MOVING ACROSS THE SAME LOCATION. WHILE PRECIP WATER VALUES ABOUT 0.25 INCH LESS THAN MONDAY...TOP SOIL SATURATED ACROSS FORSYTH AND DAVIDSON COUNTIES. DUE TO THESE ANTECEDENT CONDITIONS AND MORE THAN 50 PERCENT CHANCE OF SHOWERS/STORMS WITH HEAVY RAIN AFFECTING THE REGION...FEEL THAT A FLASH FLOOD WATCH WARRANTED FOR FORSYTH...DAVIDSON AND GUILFORD COUNTIES. DECIDED TO ADD GUILFORD MAINLY FOR CONCERNS OF FLOODING IN URBANIZED AREAS. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... AS OF 210 PM TUESDAY... FOR WEDNESDAY/WEDNESDAY NIGHT: ONE MORE WET DAY... THIS ONE FOCUSED ALONG AND EAST OF THE I-95 CORRIDOR. FOLLOWING THE GFS/ECMWF SOLUTION... THE WEAK AND SLOW-MOVING POSITIVELY-TILTED TROUGH WILL STRETCH FROM LA THROUGH THE SOUTHERN APPALACHIANS EARLY WEDNESDAY... EASING SLOWLY EASTWARD TO THE NC COASTAL AREA AND INTERIOR SOUTHEAST THROUGH WEDNESDAY NIGHT... ACCOMPANIED BY THE WEAK SURFACE FRONTAL ZONE. (THE NAM'S SLOWER AND MORE WESTWARD SOLUTION IS AT ODDS WITH THE MORE PROGRESSIVE GFS/ECMWF AND HAS BEEN SET ASIDE.) AREAS ALONG AND EAST OF THIS SHEAR ZONE... WHERE PRECIPITABLE WATER IS LIKELY TO REMAIN ABOVE NORMAL WITH HIGH SURFACE DEW POINTS IN THE UPPER 60S TO LOWER 70S... SHOULD SEE RAPID ONSET OF CONVECTION BY MIDDAY EAST OF HIGHWAY ONE... WITH THE GREATEST COVERAGE EAST OF I-95... NEAR AND EAST OF THE SURFACE FRONTAL ZONE. DYNAMIC FORCING FOR ASCENT SHOULD ALSO BE ENHANCED IN THIS AREA VIA INCREASING UPPER DIVERGENCE IN THE RIGHT ENTRANCE REGION OF A STRENGTHENING JET EXTENDING FROM VA ACROSS NEW ENGLAND TO SERN CANADA. HAVE BUMPED UP POPS TO HIGH-END LIKELY AND CATEGORICAL (70-80%) IN THE EASTERN PORTION OF THE FORECAST AREA. LOCALLY HEAVY DOWNPOURS WILL ONCE AGAIN BE POSSIBLE IN THE COASTAL PLAIN GIVEN PREDICTED PW VALUES AROUND 1.5 INCHES... SLOW MEAN CLOUD LAYER WINDS YIELDING SLOW-MOVING CONVECTION... AND POSSIBLE TRAINING CELLS. EXPECT MUCH LOWER COVERAGE OF SHOWERS IN THE WEST WHERE PW VALUES SHOULD HAVE DROPPED TO NEAR NORMAL WITH LIGHT MAINLY NW WINDS THROUGH THE LOWEST 2-3 KM. MUCH OF THE DAY SHOULD BE PARTLY TO MOSTLY SUNNY EAST AND MOSTLY CLOUDY WEST. HIGHS 78-82. WE MIGHT EXPECT TO SEE QUICK DISSIPATION OF STORMS WITH LOSS OF HEATING SHORTLY AFTER NIGHTFALL AS THE PRIMARY SURFACE COOL FRONT... THE LEADING EDGE OF THE TRULY COOLER AND DRIER AIR... FINALLY BEGINS TO DROP INTO CENTRAL NC. HOWEVER... GFS BUFR SOUNDINGS DO STILL SHOW 6.5-7.0 MID LEVEL LAPSE RATES AND ABOVE-NORMAL PW LINGERING OVERNIGHT IN THE EASTERN CWA... SO WILL HOLD ONTO A SMALL COVERAGE OF SHOWERS INTO THE NIGHT. LOWS 58-64. FOR THURSDAY/THURSDAY NIGHT: THE MID LEVEL SHEAR AXIS AND SURFACE FRONT IS EXPECTED TO HAVE SETTLED ALONG THE COASTAL SECTIONS OF SC INTO THE SRN/CENTRAL NC COAST... AS HIGH PRESSURE CENTERED OVER THE EASTERN GREAT LAKES NOSES SOUTHWARD INTO CENTRAL NC. AGAIN SETTING ASIDE THE SLOWER/MORE-NORTHWESTWARD NAM SOLUTION... IT APPEARS THAT THE DEEPER MOISTURE WILL HOLD JUST EAST AND SOUTH OF THE CWA THROUGH THURSDAY. A VERY WEAK WAVE LOCATED OVER THE MIDWEST ON WEDNESDAY DOES DROP TOWARD THE SRN APPALACHIANS ON THURSDAY... HOWEVER THE MID LEVELS APPEAR TOO DRY AND THIS WAVE TOO WEAK TO BE OF MUCH CONSEQUENCE. GFS FORECAST SOUNDINGS DO DEPICT CONSIDERABLE MOISTURE LINGERING IN THE LOWEST 1 KM OVER OUR ERN COASTAL PLAIN AND SANDHILLS... ENOUGH FOR SOME SHALLOW SPRINKLES... HOWEVER CONFIDENCE IN THE COVERAGE OF ANY SUCH TRACE PRECIP IS QUITE LOW AT THIS POINT AND WOULD BE CONFINED TO THE FAR ERN AND SRN FORECAST AREA. AT THE VERY LEAST WE SHOULD SEE VARIABLY CLOUDY SKIES HERE... WITH MORE SUNSHINE AS ONE GOES NNW TOWARD THE TRIAD AND ROXBORO. THICKNESSES AS WELL AS THE LOW LEVEL THERMAL STRUCTURE SUPPORT HIGHS OF 72-78... BELOW STATISTICAL GUIDANCE. LOWS 53-58. FOR FRIDAY/FRIDAY NIGHT: PLEASANT WEATHER OVERALL AS THE CENTER OF THE SURFACE HIGH CROSSES NEW ENGLAND WHILE CONTINUING TO EXTEND DOWN THROUGH CENTRAL NC... LEADING TO A FURTHER DRYING OF THE LOW LEVELS. ALOFT... WEAK MID LEVEL RIDGING WILL ATTEMPT TO BUILD IN FROM THE SW OVER THE WRN CAROLINAS/VA... RESULTING IN CONTINUED MID LEVEL DRYING AND STABILIZATION. EXPECT PLENTY OF SUNSHINE WHICH SHOULD PUSH UP HIGHS INTO THE 74-79 RANGE DESPITE BELOW-NORMAL THICKNESSES. LOWS 51-56. -GIH && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 250 PM TUESDAY... FOR SATURDAY/SUNDAY: THE NARROW RIDGE OF HIGH PRESSURE WILL CONTINUE TO NOSE INTO CENTRAL NC FROM THE NNE... AS THE PARENT HIGH CENTER MOVES FURTHER NE... LEADING TO A GRADUALLY MODIFYING AIR MASS. THE GFS/ECMWF SHOW THE MID LEVEL RIDGING TO OUR WEST AND NW CUTTING OFF INTO A WEAK ANTICYCLONE OVER THE OH VALLEY/LOWER GREAT LAKES TOWARD THE CENTRAL APPALACHIANS... AS THE SHEAR ZONE TO OUR SE AND SOUTH CLOSES OFF A WEAK LOW OVER THE COASTAL (ECMWF) OR INTERIOR (GFS) SOUTHEAST. IN EITHER CASE... WE SHOULD SEE A VERY LIGHT MAINLY EASTERLY MID LEVEL FLOW AND A WEAKENING NE LOW LEVEL FLOW... WITH LITTLE IN THE WAY OF INSTABILITY OR MOISTURE ADVECTION. WILL KEEP THE FORECAST DRY... WITH TEMPERATURES NEAR TO JUST BELOW NORMAL. FOR MONDAY/TUESDAY: MODEL SOLUTIONS START TO DIVERGE A BIT HERE... NOT SURPRISING SINCE THE DETAILS OF OUR WEATHER WILL BECOME INCREASINGLY RELIANT ON SMALL SCALE FEATURES WITHIN A VERY WEAK AND ILL-DEFINED FLOW PATTERN. IN GENERAL HOWEVER... WE'RE LIKELY TO SEE AN INCREASING LOW LEVEL ONSHORE-DIRECTED WIND COMPONENT INTO THE SOUTHERN/EASTERN CAROLINAS AS THE SURFACE HIGH PIVOTS MORE E-W AS IT SHIFTS OUT OVER THE WATER AND RIDGES BACK INTO NC... RESULTING IN AN INCREASING CHANCE OF TROPICAL-TYPE SHOWERS... ESPECIALLY ACROSS THE EAST AND SOUTH. THE WEAK MID LEVEL LOW TO OUR SOUTH SHOULD CONTINUE TO MEANDER OVER THE INTERIOR SOUTHEAST STATES... NORTHERN GULF STATES AND INTO THE MIDSOUTH... WHILE THE ANTICYCLONE HEADS EASTWARD OVER THE NW ATLANTIC... LEADING TO A STILL-LIGHT BUT MORE SSE MID LEVEL FLOW. WITH BETTER CONVECTIVE CLOUD COVER EXPECTED EACH AFTERNOON AND THICKNESSES SLOWLY RISING BACK UP TOWARD NORMAL... WE SHOULD SEE SEASONABLE TEMPERATURES WITH HIGHS IN THE UPPER 70S TO LOWER 80S. -GIH && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 140 PM TUESDAY... SCATTERED TO NUMEROUS SHOWERS AND T-STORMS WILL DEVELOP ACROSS CENTRAL NC THIS AFTERNOON THEN DIMINISH AFTER SUNSET. IN VICINITY OF THE CONVECTION...EXPECT MVFR CEILINGS...WIND GUSTS NEAR 35KTS...AND MVFR/IFR VISIBILITY. ONCE CONVECTION DIMINISHES...VFR CONDITIONS WILL RETURN FOR A BRIEF PERIOD THIS EVENING AFTER WHICH MVFR/IFR CEILINGS AND VISIBILITIES DEVELOP AFTER 2 AM. THE AREAS OF LOW CLOUDS AND FOG WILL LIFT QUICKLY AFTER SUNRISE WEDNESDAY WITH A SCATTERED CU FIELD EXPECTED AND BASES 1800-3000FT. AS AIR MASS DESTABILIZES...EXPECT SCATTERED CONVECTION AND ASSOCIATED MVFR CEILING/VISIBILITY TO DEVELOP BY EARLY-MID AFTERNOON...ESPECIALLY ALONG AND EAST OF HIGHWAY 1. THE CONVECTION WILL DISSIPATE A FEW HOURS AFTER SUNSET. DRIER MORE STABLE AIR WILL OVERSPREAD CENTRAL NC THU AND REMAIN OVER THE REGION THROUGH THE WEEKEND...RESULTING IN VFR CONDITIONS FOR A LARGE MAJORITY OF THE PERIOD. && .RAH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ021-022-038. && SYNOPSIS...HARTFIELD NEAR TERM...WSS SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...WSS
Hazardous weather outlook, May 15, 3:15 PM EDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 315 PM EDT TUE MAY 15 2012 NCZ021-022-038-160930- FORSYTH-GUILFORD-DAVIDSON- 315 PM EDT TUE MAY 15 2012 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION BETWEEN 5 PM AND MIDNIGHT. THE PRIMARY SEVERE WEATHER HAZARD WILL BE DAMAGING WINDS. HAIL UP TO THE SIZE OF QUARTERS AND LOCALLY HEAVY RAIN THAT MAY LEAD TO LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR WEDNESDAY AFTERNOON. NCZ007>010-023>026-039>041-073>076-083-084-160930- PERSON-GRANVILLE-VANCE-WARREN-ALAMANCE-ORANGE-DURHAM-FRANKLIN- RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND- 315 PM EDT TUE MAY 15 2012 ...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION BETWEEN 5 PM AND 11 PM. THE PRIMARY SEVERE WEATHER HAZARD WILL BE DAMAGING WINDS. HAIL UP TO THE SIZE OF QUARTERS AND LOCALLY HEAVY RAIN THAT MAY LEAD TO LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR WEDNESDAY AFTERNOON. NCZ011-027-028-042-043-077-078-085-086-088-089-160930- HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE- CUMBERLAND-SAMPSON- 315 PM EDT TUE MAY 15 2012 ...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION AND PERSIST INTO THE EVENING HOURS. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND HAIL UP TO THE SIZE OF GOLF BALLS. IN ADDITION...HEAVY RAINFALL ASSOCIATED WITH THE STORMS WILL LEAD TO LOCALIZED FLOODING...ESPECIALLY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED WEDNESDAY AFTERNOON. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
In the hours before
Special weather statement, May 15, 2:44 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
244 PM EDT TUE MAY 15 2012
NCZ078-151930-
WAYNE-
244 PM EDT TUE MAY 15 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS SECTIONS OF WAYNE COUNTY
THROUGH 330 PM EDT...
AT 244 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTH OF SEVEN SPRINGS...OR ABOUT 13 MILES SOUTHEAST OF MOUNT
OLIVE...MOVING NORTH AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SEVEN SPRINGS...
WALNUT CREEK.
HAZARDS INCLUDE...
NICKEL SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH CANS
AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3534 7782 3518 7783 3515 7790 3517 7792
3517 7799 3519 7801 3518 7809 3557 7796
3551 7782 3542 7782 3541 7780 3537 7780
TIME...MOT...LOC 1844Z 201DEG 15KT 3513 7786
WSSSpecial weather statement, May 15, 2:59 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
259 PM EDT TUE MAY 15 2012
NCZ078-089-152000-
SAMPSON-WAYNE-
259 PM EDT TUE MAY 15 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON AND WAYNE COUNTIES
THROUGH 400 PM EDT...
AT 258 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HOBBTON...OR ABOUT 8 MILES NORTH OF CLINTON...MOVING EAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RURAL EASTERN
SAMPSON COUNTY AND MOUNT OLIVE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 348 AND 355.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3515 7843 3543 7806 3517 7791 3516 7798
3519 7801 3519 7805 3517 7807 3518 7816
3509 7817 3508 7815 3502 7815 3500 7840
TIME...MOT...LOC 1858Z 258DEG 14KT 3512 7831
22Special weather statement, May 15, 3:45 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
345 PM EDT TUE MAY 15 2012
NCZ078-152045-
WAYNE-
345 PM EDT TUE MAY 15 2012
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WAYNE COUNTY THROUGH
445 PM EDT...
AT 345 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER MOUNT OLIVE...MOVING NORTHEAST AT 25 MPH.
SOME LOCATIONS IMPACTED INCLUDE...BROGDEN...ELROY...AND...
GOLDSBORO...WALNUT CREEK.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3534 7782 3518 7783 3515 7790 3517 7792
3516 7798 3519 7801 3519 7805 3517 7807
3519 7814 3524 7814 3558 7794 3559 7783
3542 7782 3541 7780 3537 7780
TIME...MOT...LOC 1945Z 220DEG 20KT 3519 7805
ELLISSpecial weather statement, May 15, 4:08 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
408 PM EDT TUE MAY 15 2012
NCZ042-078-089-152115-
JOHNSTON-SAMPSON-WAYNE-
408 PM EDT TUE MAY 15 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON...WAYNE AND JOHNSTON
COUNTIES THROUGH 515 PM EDT...
AT 408 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES
NORTHWEST OF TURKEY...OR ABOUT 8 MILES NORTHEAST OF CLINTON...MOVING
NORTH AT 15 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HOBBTON...GRANTHAM.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 341 AND 355.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3501 7855 3539 7829 3529 7809 3521 7813
3518 7813 3518 7816 3509 7817 3508 7815
3505 7815 3496 7814 3485 7841
TIME...MOT...LOC 2008Z 182DEG 12KT 3509 7823
ELLISThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:00 PM EDT | Areal Flood Warning | RAH | Forsyth | 14 hr |
| May 14, 8:45 PM EDT | Flash Flood Warning | RAH | Davidson, Forsyth | 3 hr |
| May 14, 8:59 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 76 min |
| May 14, 10:48 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Moore, Stanly | 57 min |
| May 14, 11:41 PM EDT | Areal Flood Advisory | RAH | Chatham, Randolph | 72 min |
| May 15, 2:35 AM EDT | River Flood Warning | RAH | Davidson, Davie | 30 hr |
| May 15, 2:44 PM EDT | Special Weather Statement | RAH | Wayne | 46 min |
| May 15, 2:57 PM EDT | Flash Flood Watch | RAH | Davidson, Forsyth, Guilford | 7 hr |
| May 15, 2:59 PM EDT | Special Weather Statement | RAH | Wayne | 61 min |
| May 15, 3:45 PM EDT | Special Weather Statement | RAH | Wayne | 60 min |
| May 15, 4:08 PM EDT | Special Weather Statement | RAH | Sampson | 67 min |
| May 15, 5:25 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 65 min |
| May 15, 5:38 PM EDT | Severe Thunderstorm Warning | RAH | Nash, Wilson | 52 min |
| May 15, 6:29 PM EDT | Special Weather Statement | RAH | Edgecombe | 46 min |
| May 15, 6:35 PM EDT | Special Weather Statement | RAH | Johnston | 40 min |
| May 15, 7:25 PM EDT | Special Weather Statement | RAH | Franklin | 65 min |
| May 15, 7:42 PM EDT | Severe Thunderstorm Warning | RAH | Franklin | 48 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.